Vasopressin has gained wide support as an adjunct vasopressor in patients with septic shock. This agent exerts its vasoconstriction effects through smooth muscle V1 receptors and also has antidiuretic activity via renal V2 receptors. This interaction with the renal V2 receptors results in the integration of aquaporin 2 channels in the apical membrane of the renal collecting duct leading to free water reabsorption. Thus, water intoxication with subsequent hyponatremia, although rare, is a potentially serious side effect of exogenous vasopressin administration. We present 2 patients who developed hyponatremia within hours of initiation of vasopressin infusion. Extensive diuresis followed its discontinuation with subsequent normalization of serum sodium. One of the patients required the use of hypertonic saline for more rapid normalization of serum sodium due to concerns for potential seizure activity. A review of the literature relevant to the incidence of vasopressin-induced hyponatremia is provided as well as discussion on additional factors relevant to septic shock that should be considered when determining the relative risk of hyponatremia in patients receiving vasopressin.
- vasodilatory shock
ASJC Scopus subject areas
- Critical Care and Intensive Care Medicine